Phaeochromocytoma Crisis: Adrenal Incidentaloma with Contralateral Renal Infarction and beta blockade administration
Alturki N1*, Haqiqi A1*, Prague JK1, Gan C2, Palazzo FF3, Meeran K1.
(* Joint first authors)
1 Department of Endocrinology and Diabetes, Charing Cross Hospital, Imperial College Healthcare NHS Trust, London, UK, 2 Department of Urology, Charing Cross Hospital, Imperial College Healthcare NHS Trust, London, UK, 3 Department of Endocrine and Thyroid Surgery, Hammersmith Hospital, Imperial College London, London, UK.
Introduction: Phaeochromocytomas are rare catecholamine-secreting tumours that can present as an incidental finding on radiologic investigation. Adrenal incidentalomas are common and may be benign or malignant and functional or non-functional. Therefore, it is crucial to safely characterise the adrenal mass in order to treat appropriately. Here we describe a case of an incidental finding of a large phaeochromocytoma presenting with contralateral renal infarction and severe haemodynamic instability.
Case Presentation: A 65-year-old female with a past medical history of type 2 diabetes presented to the emergency department with an acute onset of severe abdominal pain. Examination findings were unremarkable but vital signs showed a blood pressure (BP) of 215/106 mmHg. Computed tomography (CT) of the kidneys, ureters and bladder, and subsequently CT of the abdomen demonstrated an incidental finding of a large mass in the left suprarenal region measuring 6.7 x 7.1 x 10 cm and an infarct of the upper and midpole region of the right kidney. The patient was admitted under Urology for right kidney infarction and started on a heparin infusion. The high systolic BP (> 200 mmHg) was unresponsive to nifedipine and metoprolol was then added. The endocrinology team was consulted for the adrenal mass. Doxazosin and intravenous fluids were started immediately, and all beta-blockers were stopped as phaeochromocytoma was suspected. On targeted questioning, the patient reported episodic symptoms consistent with paroxysmal catecholamine secretion. The patient was admitted to the high dependency unit for management of her severe haemodynamic instability exacerbated by beta blockade with organ dysfunction. Phenoxybenzamine followed later with propranolol for tachycardia were subsequently started and titrated. Plasma metanephrines were grossly elevated confirming a diagnosis of phaeochromocytoma. She proceeded to laparoscopic adrenalectomy, which was uncomplicated. BP on discharge was <145 mmHg. Histology confirmed an aggressive phaeochromocytoma (Ki67 up to 7%, PASS score 5).
Discussion: This case demonstrates the need to consider phaeochromocytoma in an adrenal incidentaloma, particularly in the presence of severe hypertension, organ damage, and diabetes with a low BMI. It also highlights the importance of not starting beta blockade until sufficient alpha blockade with co-existent fluid repletion has been achieved. Phaeochromocytoma crisis can present with any organ involvement. This case adds to the literature of cases presenting with renal infarction, which is thought to be caused by systemic catelcholamine-induced vasoconstriction or thrombosis. This case also illustrates that even large pheochromocytomas could be cautiously operated on laparoscopically.